Optimization Online


Convexity Conditions and the Legendre-Fenchel Transform for the Product of Finitely Many Positive Definite Quadratic Forms

Yun-Bin Zhao(zhaoyy***at***maths.bham.ac.uk)

Abstract: While the product of finitely many convex functions has been investigated in the field of global optimization, some fundamental issues such as the convexity condition and the Legendre-Fenchel transform for the product function remain unresolved. Focusing on quadratic forms, this paper is aimed at addressing the question: \emph{When is the product of finitely many positive definite quadratic forms convex, and what is the Legendre-Fenchel transform for it?} First, we show that the convexity of the product is determined intrinsically by the condition number of so-called `scaled matrices' associated with quadratic forms involved. The main result claims that if the condition number of these scaled matrices are bounded above by an explicit constant (which depends only on the number of quadratic forms involved), then the product function is convex. Second, we prove that the Legendre-Fenchel transform for the product of positive definite quadratic forms can be expressed, and the computation of the transform amounts to finding the solution to a system of equations (or equally, finding a Brouwer's fixed point of a mapping) with a special structure. Thus, a broader question than the open ``Question 11" in [\emph{SIAM Review}, 49 (2007), 225-273] is addressed in this paper.

Keywords: Matrix analysis, convex analysis, Legendre-Fenchel transform, quadratic forms, positive definite matrices, condition numbers

Category 1: Convex and Nonsmooth Optimization

Category 2: Nonlinear Optimization


Download: [PDF]

Entry Submitted: 04/24/2010
Entry Accepted: 04/24/2010
Entry Last Modified: 04/24/2010

Modify/Update this entry

  Visitors Authors More about us Links
  Subscribe, Unsubscribe
Digest Archive
Search, Browse the Repository


Coordinator's Board
Classification Scheme
Give us feedback
Optimization Journals, Sites, Societies
Mathematical Programming Society